Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, June 9, 2009

June 9, 2009 · NWS TSA · 5 events in 4 counties and zones

A few severe thunderstorms occurred across northeast Oklahoma during the evening hours of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A few severe thunderstorms occurred across northeast Oklahoma during the evening hours of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 9, 5:37 PM CST, 2 hours earlier.

Area forecast discussion, Jun 9, 5:37 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT TUE JUN 9 2009

...MESOSCALE UPDATE...

.DISCUSSION...
THE CELL APPROACHING NORTHWEST OSAGE COUNTY IS MOVING TOWARD
A LOCAL MAX IN THE LOW-LEVEL CAPE...VALUES NEAR 100 J/KG TO
700 MB.  THE CELL HAS ALSO TURNED RIGHT AND ITS STORM-RELATIVE
FLOW IS NOW FAVORABLE FOR LOW-LEVEL ROTATION.  THE NEGATIVE
MAY BE THAT THE CELL HAS BEEN STRUGGLING THE LAST HOUR
AND THAT MAY HAVE DISRUPTED IT OVERALL ORGANIZATION.  IF
THAT IS NOT TOO BIG OF A NEGATIVE...THE CELL HAS THE CHANCE
TO BECOME A HIGHLY ORGANIZED SUPERCELL AS IT MOVES INTO NORTHWEST
OSAGE COUNTY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...08
Hazardous weather outlook, Jun 9, 4:07 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
507 PM CDT TUE JUN 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
507 PM CDT TUE JUN 9 2009

...HIGHEST POTENTIAL FOR SEVERE WEATHER EXISTS ACROSS FAR NORTHEAST
   OKLAHOMA THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
        RISK...ELEVATED.
        AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...AFTER 530 PM.

AREA AT GREATEST RISK...NEAR THE KANSAS BORDER.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...AFTER 530 PM.

        AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND
                                FAR NORTHWEST ARKANSAS

DISCUSSION...
A NEAR STATIONARY WARM FRONT CURRENTLY REMAINS SOUTHERN KANSAS WITH
A HIGHLY UNSTABLE...BUT STRONGLY CAPPED...AIRMASS RESIDING SOUTH
OF THE BOUNDARY OVER EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. IN
ADDITION...A DRY LINE WAS LOCATED ACROSS NORTHWEST OKLAHOMA LATE
THIS AFTERNOON. THE CURRENT STRONG TO SEVERE CONVECTION HAS
REMAINED ACROSS KANSAS AND SOUTHWEST MISSOURI IN THE VICINITY OF
THE WARM FRONT...HOWEVER IT APPEARS THAT THE STRONG CAP IN PLACE
WILL CONTINUE TO HOLD INTO THE EARLY EVENING ACROSS MUCH OF THE
REGION.

DEEP LAYER SHEAR ALSO WILL REMAIN IN PLACE LATE THIS AFTERNOON AS
A MID LEVEL JET STREAK MOVES OVER THE AREA...ESPECIALLY AREAS
ALONG AND NEAR THE KANSAS BORDER. STORMS THAT DEVELOP OR MOVE INTO
FAR NORTHEAST OKLAHOMA WILL LIKELY BE SUPERCELLULAR EARLY ON WITH
ALL MODES OF SEVERE WEATHER...INCLUDING VERY LARGE HAIL AND ISOLATED
TORNADOES...WITH THE HIGHEST POTENTIAL TO REMAIN ACROSS THE KANSAS
AND OKLAHOMA BORDER COUNTIES THROUGH THE EARLY EVENING. THE SEVERE
THREAT WILL BEGIN TO DECREASE AFTER MIDNIGHT AS STORMS MOVE EAST
OF THE AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY THIS EVENING ACROSS
NORTHEAST OKLAHOMA AND POSSIBLY LATER THIS EVENING ACROSS NORTHWEST
ARKANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL.
THURSDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE BOTH
WEDNESDAY AND THURSDAY AS THE COLD FRONT MOVES BACK INTO NORTHEAST
OKLAHOMA WEDNESDAY AFTERNOON. THE ATMOSPHERE WILL AGAIN BECOME
UNSTABLE ALONG AND SOUTH OF THE BOUNDARY WITH THE POTENTIAL FOR
SCATTERED STRONG TO SEVERE THUNDERSTORMS ACROSS MUCH OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS LATE WEDNESDAY AFTERNOON INTO THE
OVERNIGHT HOURS.

DEPENDING ON THE EVOLUTION OF WEDNESDAY NIGHTS THUNDERSTORM COMPLEX
ANOTHER ROUND OF SEVERE STORMS COULD BE POSSIBLE THURSDAY AFTERNOON
INTO THURSDAY NIGHT. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO EARLY NEXT WEEK AS RICH GULF MOISTURE REMAINS OVER
THE REGION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR A PERIOD
OF UNSETTLED WEATHER THAT INCLUDES SEVERAL ROUNDS OF POTENTIALLY
SEVERE THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 9, 7:18 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
818 PM CDT TUE JUN 9 2009

OKZ054-100145-
OSAGE OK-
818 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL OSAGE

AT 818 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES WEST OF PAWHUSKA...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...PAWHUSKA...PERSHING...
TALLANT AND NELAGONEY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF
40 TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3676 9616 3655 9618 3657 9662 3668 9662
TIME...MOT...LOC 0118Z 266DEG 33KT 3663 9650

The radar

The Tulsa radar (KINX), 86 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Osage

When
June 9, 7:37 PM CST
Where
Osage County, 2 mi S of Pawhuska
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.641, -96.330

Thunderstorm Wind, Craig

When
June 9, 8:15 PM CST
Where
Craig County, 10 mi W of Welch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.870, -95.281

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs at Hollow.

Thunderstorm Wind, Ottawa

When
June 9, 8:45 PM CST
Where
Ottawa County, Wyandotte
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
36.800, -94.730

Thunderstorm winds estimated at 65 miles an hour blew down several trees near Wyandotte.

Hail, Ottawa

When
June 9, 8:49 PM CST
Where
Ottawa County, 3 mi S of Wyandotte
Measured
0.88 in hail
Reported by
Public
Coordinates
36.757, -94.730

Thunderstorm Wind, Delaware

When
June 9, 10:18 PM CST
Where
Delaware County, 8 mi NE of Colcord
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.352, -94.578

Thunderstorm winds estimated at 80 miles an hour heavily damaged two trailers.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182407, 182408, 182409, 182410, 182413.